MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55238
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/24/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Reporter occupation: field product specialist.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that another manufacturer's stent deformed and dislocated during a complex endovascular aneurysm repair (evar) procedure involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg.Initially, fenestrations were cannulated and covered bridging stents were placed.The inferior left renal artery (lra) was "protected by a sheath" during placement of a short-tip bifurcated graft using a right iliac artery approach, while the superior lra was described to be unprotected.No issues were experienced during deployment.During placement of two iliac leg grafts, it was observed that "the long nose cone of the delivery systems passing by the renal fenestrations" was close to the lra.A final angiography later identified a slight leak originating at the superior lra region.In this region, a covered stent and bare metal stent (which was used to reline the covered stent at the fenestration) had been implanted.A "cone beam" ct scan was performed, revealing "odd artifact at the superior lra".As the physician was concerned with the superior lra stents, the patient was taken to the user facility's radiology department where a full resolution ct scan was performed, showing what appeared to be a deformed stent in the superior lra.At this point, the physician considered that the "nose cone" of one of the implanted iliac leg graft devices may have altered/partially dislocated the bare metal stent out of the lra.As a result, the patient was returned to the user facility's operating room where the physician re-accessed the lra, snared the deformed stent, and removed it from the patient.Another stent was implanted to reline the original covered stent.Final angiography revealed a patent lra with no deformities.The patient was stated to have recovered without any issues.The case was said to have been performed per instructions for use (ifu) recommendations.No other adverse effects to the patient were reported.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation - evaluation.(b)(6) hospital informed cook on 24jun2021 of an incident involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-16-74-zt, lot: 13766806).The male patient presented with a complex abdominal aortic aneurysm (aaa).During a complex endovascular aaa repair procedure, while placing the zsle limbs, the inferior left renal artery (lra) was protected by a sheath but not the superior left renal artery.As the physician placed the bifurcated graft from the right iliac approach, there appeared to be no issues at that time.It was observed that the long nose (threaded tip) of the delivery system passed closely to the lra.A ct scan was performed and showed what appeared to be a deformed stent.The physician had concerns that the threaded tip of the delivery system may have contacted one of the stents in the superior left renal artery (lra), resulting in the stent being pulled from the lra.The physician was able to retrieve the omnilink stent from the patient and replace it with an icast stent.The patient recovered without any additional problems.A review of documentation including the complaint history, device history record (dhr), drawing, instructions for use (ifu), manufacturing instructions (mi), quality control, and specifications of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (13766806) and the related delivery system and tapered tip subassembly lots revealed no recorded nonconformances relevant to the reported failure mode.It should be noted that zsle- devices are distributed via one-device lots, giving no indication of nonconforming product in house.A database search did not identify any other events associated with the reported device lot.As there are no related non-conformances, adequate inspection activities have been established, there is objective evidence that the dhr was fully executed, and no other lot related complaints have been received from the field, cook has concluded that there is no evidence suggesting nonconforming product exists either in house or in field.Cook concludes the device was manufactured to specifications.Cook also reviewed product labeling.The product ifu, t_zaaasz_rev4 ¿zenith spiral-z aaa iliac leg with the z-trak introduction system,¿ provides the following information to the user related to the reported failure mode: "4 warnings and precautions 4.1 general read all instructions carefully.Failure to properly follow the instructions, warning and precautions may lead to serious consequences or injury to the patient.4.2 patient selection, treatment and follow-up.Zenith spiral-z iliac artery distal fixation site greater than 10mm in length and 7.5-20mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.For sizing requirements and a list of key anatomical elements that may affect successful aneurysm exclusion using a device from the zenith aaa endovascular graft family of products.Refer to the appropriate instructions for use.Adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.4.3 pre-procedure measurement techniques and imaging lack of non-contrast ct imaging may result in failure to appreciate iliac or aortic calcification, which may preclude access or reliable device fixation and seal.Pre-procedure imaging reconstruction thickness >3mm may result in sub-optimal device sizing, or in failure to appreciate focal stenoses from ct.Clinical experience indicates that contrast-enhanced spiral computed tomographic angiography (cta) with 3-d reconstruction is the strongly recommended imaging modality to accurately assess patient anatomy prior to treatment with the zenith spiral-z aaa iliac leg.If contrast-enhanced spiral cta with 3-d reconstruction is not available, the patient should be referred to a facility with these capabilities.Clinicians recommend that angiography should demonstrate the iliac artery bifurcations such that the distal common iliacs are well defined relative to the origin of the internal iliac arteries bilaterally, prior to deployment of the iliac leg components.Diameters utilizing ct, diameter measurements should be determined from the outer wall to outer wall vessel diameter (not lumen measurement) to help with proper device sizing and device selection.The contrast-enhanced spiral ct scan must stat 1 cm superior to the celiac axis and continue through the femoral heads at an axial thickness slice of 3 mm or less.4.4 implant procedure appropriate procedural imaging is required to successfully position the zenith spiral-a aaa iliac leg and assure accurate apposition to the vessel wall do not bend or kink the delivery system.Doing so may cause damage to the delivery system and the zenith spiral-z aaa iliac leg graft.Do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance: vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis, or in calcified or tortuous vessels 5 adverse events 5.2 potential adverse events endoprosthesis: improper component placement: incomplete component deployment: component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; and corrosion 11 directions for use 11.1.4 contralateral iliac leg placement and deployment 3.Introduce the contralateral iliac leg delivery system into the artery.Advance slowly until at least on stent of the iliac leg graft overlaps within the main body and not past the radiopaque marker band positioned 30mm from the proximal end of iliac leg graft inside the contralateral limb of the main body.(fig.6) if there is any tendency for the main body graft to move during the maneuver, hold it in position by stabilizing the gray positioner on the ipsilateral side.Note: if difficulty is encountered advancing the iliac leg delivery system, exchange to a more supportive wire guide.In tortuous vessels the anatomy may alter significantly with introduction of the rigid wires and sheath systems.¿ based on the information provided, no product returned, and the results of our investigation, a potential root cause for this event has been traced to the procedure.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key12144520
Report Number1820334-2021-01734
Device Sequence Number4154822
Product Code MIH
UDI-Device Identifier10827002552385
UDI-Public(01)10827002552385(17)240222(10)13766806
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/22/2024
Device Model NumberG55238
Device Catalogue NumberZSLE-16-74-ZT
Device Lot Number13766806
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/24/2021
Supplement Date Received by Manufacturer12/10/2021
Initial Report FDA Received Date07/09/2021
Supplement Report FDA Received Date01/03/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
"STANDARD CATHETERS"; "STANDARD GUIDE WIRES"; 18 FR FLEXOR SHEATH; COOK AAA-BODY-INVERTED-LEG; COOK FENESTRATED-THORACOABDOMINAL-DEVICE; COOK ZSLE-16-56-ZT; GORE EXCLUDER AAA ENDOPROSTHESIS; GORE VIABAHN VBX BALLOON EXPANDABLE ENDOPROSTHESIS; GORE VIABAHN VBX BALLOON EXPANDABLE ENDOPROSTHESIS; GORE VIABAHN VBX BALLOON EXPANDABLE ENDOPROSTHESIS; ICAST COVERED STENT 6MMX20MMX80CM; ICAST COVERED STENT 7MMX22MMX80CM; OMNILINK ELITE STENT 10MMX19MM; OMNILINK ELITE STENT 6MMX19MM; OMNILINK ELITE STENT 6MMX19MM
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale